Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

February 9, 20175 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Feb 9, 2017, 3:09 AM EST for 5 counties in North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 9, 2017, 3:09 AM EST (08:09 UTC)
Expired
Feb 9, 2017, 4:00 AM EST
In force
51 min
Issued by
NWS Raleigh, NC

Counties Harnett County, NC, Johnston County, NC, Lee County, NC, Moore County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 49 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WWUS82 KRAH 090809
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
309 AM EST THU FEB 9 2017
 
NCZ040>042-075>077-090900-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-Moore NC-
309 AM EST THU FEB 9 2017

 ...A line of strong thunderstorms will affect portions of central 
Johnston...Lee...southeastern Chatham...Harnett...southern Wake and 
central Moore Counties Until 400 AM EST...

At 309 AM EST, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Siler City to 8 miles
northeast of Ansonville. Movement was east at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Raleigh, Cary, Sanford, Southern Pines, Smithfield, Pittsboro,
Lillington, Carthage, Garner and Fuquay-Varina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3519 7965 3527 7971 3528 7970 3573 7918
      3584 7827 3577 7825 3573 7819 3529 7851
      3532 7854 3525 7861 3526 7880 3521 7903
TIME...MOT...LOC 0809Z 264DEG 51KT 3566 7951 3521 8004 

$$

Ellis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Feb 9, 2:40 AM EST, 29 minutes earlier.

Area forecast discussion, Feb 9, 2:40 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
240 AM EST Thu Feb 9 2017

.SYNOPSIS...
A cold front will shift off the Carolina coast this morning. High
pressure will build in from the west today, bringing colder
temperatures through Friday. As this high moves off the coast Friday
night, a warm southwest flow will bring a warming trend for the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1025 PM Wednesday...

Initial band of showers and storms are currently moving across the
Western and Northern Piedmont this evening in advance of a strong
cold front and potent s/w disturbance, expected to cross the area
after midnight. Deep layer shear remains impressive across the area
this evening, however, the lack surface instability has lead to the
activity being generally elevated this evening. Given this and the
better mid level lapse rates from the approaching s/w still to the
west expect this activity should remain sub-severe, though some wind
gust of 30-40 mph and some sub-severe hail will be possible as we
will likely see some mid level rotation associated with the updrafts
thanks to the impressive shear.

We should see a brief lull of a couple of hours after this initial
band moves through the area and a band of showers and storms
associated with the main surface front moves in from the west. This
second band appears to serve as the best chance of seeing any severe
storms, though surface based instability will continue to be the
overall limiting factor (generally a couple hundred J/kg at best).
We should see much better height falls and increase DPVA with the
approaching potent s/w. In addition, southerly low level flow will
advect better low level moisture into the area in advance of the
front. All this should lead to increasing upper level forcing and
possibly some weak surface based instability. Thus, SPC has keep
central NC in a marginal risk for severe storms overnight, with a
main risk of damaging winds and small hail, generally from midnight
to 6 AM or so. Temps overnight will remain warm ahead of the front
in the 50s and 60s. Behind the front we should see temps fall,
leading to a wide range of low temps through 12Z, lower 40s nw to
the upper 50s se.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 330 PM Wednesday...

Expect the cold frontal passage to occur around sunrise Thu morning,
with cold advection for most of the diurnal heating cycle. Expect
WNW/NW winds sustained at 15-25 mph with gusts up to 40 mph during
the strongest cold advection mid/late morning, decreasing to 15-20
mph with gusts up to 30 mph during the afternoon. High temperatures
for the calendar day will likely occur after midnight, with temps
falling from NW-SE after sunrise and remaining stable thereafter,
perhaps rising a degree or two in the W/NW Piedmont during the
afternoon. Mostly clear skies will prevail during the day Thu into
Thu night. With a cold/dry airmass in place and decreasing winds Thu
evening/night, expect chilly low temps in the low to mid 20s by
12Z Fri morning, coldest in the N/NW Piedmont. -Vincent

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 230 AM Thursday...

The weekend should be dry as surface high pressure off the coast
remains in control as a low pressure system moves through the mid-
Atlantic states. The region will be solidly in the warm air mass as
high temperatures Saturday will be in the upper 60s and then up into
the mid 70s on Sunday.

A dry cold front will cross the area at some point on Monday but the
cooler airmass will probably not move in until later in the evening.
Therefore high temps still in the mid 60s to near 70 degrees, but
lows dipping down near 40 degrees by Monday night. Transitory high
pressure then moves in for Tuesday keeping the area dry and cooling
temperatures off into the upper 50s to low 60s.

Model solutions diverge after that and have been fairly inconsistent
from run to run, but precip chances do increase for the middle of
the week with a potential storm system that will affect the CWA at
some point during the end of the week. Many details still to be
ironed out on this but precipitation is expected to be all liquid.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 235 AM Thursday...

After a period of sub-VFR conditions early this morning, VFR
conditions and blustery winds will then return to central NC. A cold
front accompanied by a band of showers and scattered storms is
currently crossing the area, bringing a 1-2 hr period of MVFR to IFR
cigs and MVFR vsbys to area terminals, although the front has
already cleared INT/GSO, with VFR conditions already at INT and soon
to be VFR at GSO. Elsewhere, MVFR to IFR conditions will dominate
ahead of and along the front as it moves through with
showers/storms. Behind the front, VFR conditions are likely, which
will hold through the end of the TAF valid period as high pressure
builds in. Brisk gusty WNW surface winds will be sustained at 12-20
kts with gusts to around 30-32 kts today, especially from late
morning through late afternoon. This may cause mechanical turbulence
and handling difficulties today, especially with small aircrafts.

Looking beyond 06z Fri, VFR are conditions likely through Mon. The
only exception may be early Sun morning when light sub-VFR fog is
possible. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...BSD
SHORT TERM...Vincent
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Feb 8, 11:53 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1153 PM EST Wed Feb 8 2017

NCZ007-021>024-038-039-073-074-083-084-091200-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-Richmond-
1153 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A cold front, and accompanying band of showers and a few
thunderstorms, will cross the forecast area tonight between midnight
and 4 AM. A few of the thunderstorms could become severe, capable of
producing damaging straight-line winds and hail up to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions are expected in the wake of the cold front on
Thursday. Sustained winds of 20 to 25 mph are expected, with wind
gusts as high as 40 to 45 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra caution.
Unfastened items such as garbage cans, grills and outdoor furniture
can be blown away.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

NCZ008>011-025>028-040>043-075>078-085-086-088-089-091200-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
1153 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A cold front, and accompanying band of showers and a few
thunderstorms, will cross the forecast area tonight. A few of the
thunderstorms could become severe, capable of producing damaging
straight-line winds and hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions are expected in the wake of the cold front on
Thursday. Sustained winds of 20 to 25 mph are expected, with wind
gusts as high as 40 to 45 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra caution.
Unfastened items such as garbage cans, grills and outdoor furniture
can be blown away.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

In the hours before

Special weather statement, Feb 8, 11:34 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1134 PM EST WED FEB 8 2017

NCZ026-027-041>043-090530-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
1134 PM EST WED FEB 8 2017

 ...A strong thunderstorm WILL AFFECT PORTIONS OF southwestern
Nash...northern Johnston...south central Franklin...southeastern Wake
and west central Wilson Counties Until 1230 AM EST...

At 1133 PM EST, Doppler radar was tracking A strong thunderstorm near
Clayton, or 13 miles northwest of Smithfield, moving northeast at 40
mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Wilson, Garner, Clayton, Zebulon, Bailey, Knightdale, Wendell,
Middlesex, Sims and Pilot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3551 7859 3567 7868 3597 7821 3576 7794
TIME...MOT...LOC 0433Z 242DEG 34KT 3564 7853

23
Local storm report, Feb 8, 11:39 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1139 PM EST WED FEB 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             3 NNW ANGIER            35.55N 78.76W
02/08/2017  U1.00 INCH       WAKE               NC   TRAINED SPOTTER

            .

&&

RTE
Special weather statement, Feb 9, 12:22 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1222 AM EST THU FEB 9 2017

NCZ028-043-090615-
Edgecombe NC-Wilson NC-
1222 AM EST THU FEB 9 2017

...A strong thunderstorm will affect portions of Edgecombe and
Wilson Counties Until 115 AM EST...

At 1221 AM EST, Doppler radar was tracking A strong thunderstorm 7
miles northwest of Fremont, or 18 miles north of Goldsboro, moving
northeast at 45 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Tarboro, Wilson, Elm City, Princeville, Sharpsburg, Pinetops, Lucama,
Stantonsburg, Black Creek and Macclesfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
      3557 7782 3559 7782 3560 7806 3559 7807
      3561 7813 3573 7818 3584 7790 3584 7785
      3588 7782 3603 7747 3600 7743 3600 7741
      3590 7734
TIME...MOT...LOC 0521Z 245DEG 39KT 3564 7805

77
Special weather statement, Feb 9, 2:33 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
233 AM EST THU FEB 9 2017

NCZ039-040-073>075-090815-
Stanly NC-Chatham NC-Randolph NC-Moore NC-Montgomery NC-
233 AM EST THU FEB 9 2017

 ...A line of heavy rain showers WILL AFFECT PORTIONS OF Stanly...
southwestern Chatham...southern Randolph...Moore and Montgomery
Counties Until 315 AM EST...

At 231 AM EST, Doppler radar was tracking A line of heavy rain
showers along a line extending from 6 miles west of Seagrove to
Albemarle. Movement was east at 55 mph.

Wind gusts up to 40 mph will be possible with the line of showers as
well as behind the line of showers.

Locations impacted include...
Albemarle, Southern Pines, Troy, Carthage, Badin Lake, Pinehurst,
Aberdeen, Biscoe, Goldston and Seagrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3535 8039 3560 7992 3563 7927 3555 7928
      3552 7935 3548 7936 3540 7930 3517 7932
      3512 7938 3518 7968 3518 7985 3514 8005
      3519 8011 3515 8016 3516 8022 3521 8025
      3517 8035 3518 8051
TIME...MOT...LOC 0731Z 274DEG 48KT 3552 7990 3536 8022

Ellis
Special weather statement, Feb 9, 3:05 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
305 AM EST THU FEB 9 2017

NCZ007>009-024>026-041-090845-
Franklin NC-Vance NC-Durham NC-Wake NC-Person NC-Granville NC-
Orange NC-
305 AM EST THU FEB 9 2017

 ...A line of heavy rain showers will affect portions of Franklin...
southern Vance...Durham...northeastern Wake...southeastern Person...
southern Granville and central Orange Counties Until 345 AM EST...

At 304 AM EST, Doppler radar was tracking A line of heavy rain
showers along a line extending from near Rougemont to near
Hillsborough. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Durham, Henderson, Oxford, Hillsborough, Creedmoor, Louisburg, Wake
Forest, Butner, Franklinton and Kittrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3629 7829 3627 7831 3627 7827 3625 7819
      3625 7817 3624 7816 3625 7813 3621 7811
      3621 7805 3620 7801 3593 7819 3598 7926
      3602 7926 3632 7886
TIME...MOT...LOC 0804Z 277DEG 39KT 3627 7885 3604 7917

Ellis
Special weather statement, Feb 9, 3:09 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
309 AM EST THU FEB 9 2017

NCZ040>042-075>077-090900-
Johnston NC-Lee NC-Chatham NC-Harnett NC-Wake NC-Moore NC-
309 AM EST THU FEB 9 2017

 ...A line of strong thunderstorms will affect portions of central
Johnston...Lee...southeastern Chatham...Harnett...southern Wake and
central Moore Counties Until 400 AM EST...

At 309 AM EST, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Siler City to 8 miles
northeast of Ansonville. Movement was east at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Raleigh, Cary, Sanford, Southern Pines, Smithfield, Pittsboro,
Lillington, Carthage, Garner and Fuquay-Varina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3519 7965 3527 7971 3528 7970 3573 7918
      3584 7827 3577 7825 3573 7819 3529 7851
      3532 7854 3525 7861 3526 7880 3521 7903
TIME...MOT...LOC 0809Z 264DEG 51KT 3566 7951 3521 8004

Ellis

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 9:17 PM ESTSpecial Weather StatementRAHDavidson, Montgomery, Randolph, Stanly58 min
Feb 8, 9:30 PM ESTSpecial Weather StatementRAHForsyth30 min
Feb 8, 10:09 PM ESTSpecial Weather StatementRAHLee, Moore51 min
Feb 8, 10:48 PM ESTSpecial Weather StatementRAHJohnston, Wake42 min
Feb 8, 10:57 PM ESTSpecial Weather StatementRAHDurham, Granville, Vance48 min
Feb 8, 11:34 PM ESTSpecial Weather StatementRAHJohnston56 min
Feb 9, 12:22 AM ESTSpecial Weather StatementRAHEdgecombe, Wilson53 min
Feb 9, 2:33 AM ESTSpecial Weather StatementRAHMontgomery, Moore, Stanly42 min
Feb 9, 3:05 AM ESTSpecial Weather StatementRAHDurham, Franklin, Granville, Orange40 min
Feb 9, 3:41 AM ESTSpecial Weather StatementRAHHalifax49 min
Feb 9, 4:02 AM ESTSpecial Weather StatementRAHEdgecombe, Franklin, Harnett, Johnston, Nash, Sampson and 2 more43 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.